Pembrolizumab-induced acute thrombosis: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Acute thrombosis has not been reported in the literature so far in lung cancer patients as an immune-related adverse event (irAE) associated with PD-1 pathway inhibitors.

Patients concerns:

Here, we for the first time present two NSCLC (non-small cell lung cancer) patients suffering from acute thrombosis as a pembrolizumab-induced irAE. Immediate treatment with continuous heparin infusion improved their symptoms and enabled them to continue pembrolizumab administration.

Methods:

Ethical approval was given by the ethics committee of Osaka International Cancer Institute and the informed consents were given by the patients.

Diagnosis:

Serum D-dimer level testing, venous ultrasonography, enhanced computed tomography (CT).

Interventions:

Continuous heparin infusion, direct oral anticoagulants (DOAC).

Outcomes:

Immediate continuous heparin infusion improved their symptoms and continuing pembrolizumab with direct oral anticoagulant successfully induced tumor shrinkage.

Lessons:

Reinvigoration of exhausted T cells by pembrolizumab induced systemic inflammation possibly resulting in development of thrombosis. Although acute thrombosis is a rare irAE, it may lead to cessation of treatment and can be lethal.

Related Topics

    loading  Loading Related Articles